Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Gray, ME

July 18, 2006Carroll County, Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2006, 5:58 PM EDT for Carroll County, Strafford County, New Hampshire. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 5:58 PM EDT (21:58 UTC)
Expired
Jul 18, 2006, 6:15 PM EDT
In force
17 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Carroll County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:44 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 182157
SVRGYX
NHC003-017-182215-
/O.NEW.KGYX.SV.W.0113.060718T2158Z-060718T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
558 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE...
  SOUTHEASTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 615 PM EDT

* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF WOLFEBORO...OR ABOUT 9 MILES SOUTH OF OSSIPEE...AND MOVING
  EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAKEFIELD...MIDDLETON...BROOKFIELD AND BRIDGEWATER

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

LAT...LON 4366 7133 4372 7100 4343 7099 4343 7100
      4344 7117 4347 7119 4354 7118 4356 7125
      4366 7137

$$

POHL
1 follow-up statement
000 
WWUS51 KGYX 182206
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT TUE JUL 18 2006

NHC003-017-182217-
/O.EXP.KGYX.SV.W.0113.000000T0000Z-060718T2215Z/
STRAFFORD NH-CARROLL NH-
607 PM EDT TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL AND
NORTHWESTERN STRAFFORD COUNTIES EXPIRES AT 615 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

LAT...LON 4366 7133 4372 7100 4343 7099 4343 7100
      4344 7117 4347 7119 4354 7118 4356 7125
      4366 7137

$$

POHL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:49 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 2:49 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT AND WEDNESDAY/...LOOKING FORWARD TO THE
CHANGE IN AIRMASS TONIGHT. DEWPTS 10 TO 15 DEGREES LWR WED AND
TEMPS 5 TO 10 DEGREES LWR. STILL HAVE TO GET THRU THE FIREWORKS
TONIGHT THOUGH. COLD FRONT IS LOCATED JUST NW OF THE CANADIAN
BORDER AND PUSHING SE. FRONT SHOULD PASS OFF THE COAST LATER THIS
EVENING. HAVE GONE WITH A BLEND OF THE MET/MAV GUIDANCE FOR TEMPS.
POPS WILL DECREASE QUICKLY THIS EVENING FROM NW TO SE. LOOKS LIKE
A FINE DRY DAY BUT SEASONABLY WARM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE BUILDS IN AND KEEPS THINGS NICE WEDNESDAY NIGHT.
DEWPOINTS START CREEPING BACK INTO THE 60S AS THE HIGH MOVES
OFFSHORE ON THURSDAY. A COLD FRONT WILL BRING SHOWERS BACK INTO
WESTERN PORTIONS THURSDAY NIGHT. THESE SHOWERS BECOME MORE
WIDESPREAD ON FRIDAY AS THE ASSOCIATED LOW ACCOMPANYS THE FRONT
ACROSS THE AREA. HIGH PRESSURE BUILDS BACK IN FROM THE WEST FOR A
DRIER NICE DAY FOR SATURDAY.

LOW PRESSURE AND OTHER WAVES WILL MOVE UP THE COAST WILL SPREAD
CLOUDS AND SHOWERS BACK IN FOR SUNDAY AND LINGER INTO MONDAY.
THESE SYSTEMS WILL LIFT NORTHEAST AND CLEAR THINGS OUT FOR TUESDAY.

&&

.AVIATION...IFR IN SHOWERS AND THUNDERSTORMS THIS AFTN AND EARLY
EVE THEN VFR.

&&

.MARINE...WILL CONTINUE WITH THE SCA THRU MIDNIGHT FOR SEAS. WINDS
MAY REACH SCA CRITERIA BRIEFLY ON THE SW WIND THIS AFTN AND EARLY
EVE.
LONG TERM...COULD NEED SCA AS SYSTEM PASSES THROUGH ON FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR ALL ZONES.
NH...SEVERE THUNDERSTORM WATCH 611 IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR ALL ZONES.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL 2 AM WEDNESDAY.
&&
Hazardous weather outlook, Jul 18, 3:41 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
341 AM EDT TUE JUL 18 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-190745-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
341 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL PRESS SOUTHEAST ACROSS THE REGION LATER
TODAY AND TONIGHT. ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS
WILL DEVELOP BY EARLY AFTERNOON. THERE IS A GOOD CHANCE THAT SOME
OF THE THUNDERSTORMS WILL CONTAIN DAMAGING WINDS AND LARGE HAIL...
ESPECIALLY LATE THIS AFTERNOON AND EARLY TONIGHT. USERS SHOULD
MONITOR THE SITUATION CLOSELY FOR LATER STATEMENTS AND FORECASTS
FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER COLD FRONT WILL CROSS THE REGION ON FRIDAY. ONCE
AGAIN...THERE ARE INDICATIONS THAT THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT WILL BE STRONG AND POSSIBLY SEVERE. USERS SHOULD
CONTINUE TO MONITOR LATER STATEMENTS AND FORECASTS FOR
THUNDERSTORM POTENTIAL ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAIL...STRONG WINDS...OR DAMAGE AS SOON AS
CONDITIONS ARE SAFE TO DO SO.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER BY EMAIL TO
GYX.SKYWARN@NOAA.GOV OR TOLL FREE AT 1-877-633-6772.

ES

In the hours before

Local storm report, Jul 18, 4:19 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
419 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     AUGUSTA                 44.31N 69.78W
07/18/2006  M59.00 MPH       KENNEBEC           ME   ASOS

&&

MC
Local storm report, Jul 18, 4:28 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
428 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     WOODSTOCK               43.98N 71.69W
07/18/2006                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN

&&

MC
Local storm report, Jul 18, 4:34 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     MANCHESTER              44.32N 69.86W
07/18/2006                   KENNEBEC           ME   EMERGENCY MNGR

            2 TREES DOWN ON HOUSE

0255 PM     TSTM WND DMG     AUGUSTA                 44.31N 69.78W
07/18/2006                   KENNEBEC           ME   EMERGENCY MNGR

            PART OF ROOF BLOWN OFF BUILDING

0325 PM     TSTM WND GST     LIBERTY                 44.39N 69.30W
07/18/2006  E60.00 MPH       WALDO              ME   LAW ENFORCEMENT

            ROUTE 220 CLOSED DUE TO DOWNED TREES

0345 PM     TSTM WND DMG     NORTHPORT               44.34N 68.96W
07/18/2006                   WALDO              ME   EMERGENCY MNGR

            TREES DOWN ON SHORE RD AND ROUTE 52.

&&

MC
Local storm report, Jul 18, 4:45 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     SOMERVILLE              44.31N 69.49W
07/18/2006                   LINCOLN            ME   LAW ENFORCEMENT

            TREES DOWN

0315 PM     TSTM WND DMG     JEFFERSON               44.21N 69.45W
07/18/2006                   LINCOLN            ME   LAW ENFORCEMENT

            TREES DOWN.

0315 PM     TSTM WND DMG     WHITEFIELD              44.17N 69.63W
07/18/2006                   LINCOLN            ME   LAW ENFORCEMENT

            TREES DOWN AND GARAGE BLOWN OVER.

0330 PM     TSTM WND DMG     NOBLEBORO               44.08N 69.49W
07/18/2006                   LINCOLN            ME   LAW ENFORCEMENT

            TREES DOWN.

0342 PM     TSTM WND DMG     WALDOBORO               44.10N 69.38W
07/18/2006                   LINCOLN            ME   LAW ENFORCEMENT

            TREES DOWN.

&&

MC
Local storm report, Jul 18, 4:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
451 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     AUGUSTA                 44.31N 69.78W
07/18/2006                   KENNEBEC           ME   EMERGENCY MNGR

            2 TREES DOWN ON PROPERTY AT GOVERNORS RESIDENCE AT BLAINE
            HOUSE.

&&

MC
Local storm report, Jul 18, 5:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
530 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             SANBORNTON              43.49N 71.58W
07/18/2006  E0.75 INCH       BELKNAP            NH   TRAINED SPOTTER

            PENNY SIZE HAIL

0528 PM     HAIL             CAPE ELIZABETH          43.56N 70.20W
07/18/2006  E0.75 INCH       CUMBERLAND         ME   AMATEUR RADIO

            DIME SIZE HAIL

&&

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:20 PM EDTSevere Thunderstorm WarningGYXGrafton40 min
Jul 18, 12:59 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton46 min
Jul 18, 1:25 PM EDTSevere Thunderstorm WarningGYXCarroll35 min
Jul 18, 1:58 PM EDTSevere Thunderstorm WarningGYXCarroll32 min
Jul 18, 2:58 PM EDTSevere Thunderstorm WarningGYXGrafton47 min
Jul 18, 3:43 PM EDTSevere Thunderstorm WarningGYXGrafton32 min
Jul 18, 3:53 PM EDTSevere Thunderstorm WarningGYXCarroll37 min
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningGYXGrafton, Sullivan42 min
Jul 18, 5:04 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack41 min
Jul 18, 5:37 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Strafford23 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.